Has anybody experienced "mouth problems" whilst taking Alendronic Acid?

I was diagnosed with PMR in December 2012. My GP started me on 20mg Prednisolone and am currently on 10mg. Alongside the Pred, I have been prescribed Ranatidine, Adcal -D3 chewable calcium tablets and Alendronic Acid - to be taken once weekly. Today I had my regular 6 monthly dental check-up (the first since since PMR diagnosis). My dentist, learning that I was on Pred and Alendronic Acid, advised me to be aware of "bone problems in the mouth". She also said that should at any time I need a tooth extraction, this would have be undertaken in a hospital environment with antibiotics being prescribed because AA leaves you open to infection in the mouth. Any comments would be greatly appreciated.

10 Replies

  • Hi,

    Have been on AA since April 2012. Have not experienced any problems to date. Have seen dentist twice in that period, the main thing they worry about is extractions, although they didn't indicate to me that it needed to be done in hospital. I think you just need to be more aware of your mouth/teeth in general, and if concerned then go back before next checkup is due. Just one more thing to worry about! Still it stops us getting bored. Dorset Lady.

  • Thank you so much for your comments. Very helpful. I too have experienced no problems/side effects with AA. Best wishes. pjsmum

  • pjsmum

    Have you had a DEXA scan that shows you to be suffering from thinning bones (osteoporosis or osteopenia)? If not, it would be advisable to ask for one and if your bone density is normal, you may not need to take AA. Any bone thinning caused by the steroids, is likely to occur within the first 3 months so now is a good time for a DEXA.

    There was a lot of bad press about AA drugs some time ago and I didn't ever take them, even though I commenced on very high dose steroids. Now 5 1/2 years down the line and off steroids, I only have very slight thinning - not osteoporosis but probably normal age-related thinning.

    I do know of many people on steroids who have been referred to hospital by their dentists for extractions because they are on AA. The latest recommendation is that anyone on AA should have a break from it after 5 years.

    Hope that helps.

  • Hi - many thanks for your comments which I found to be very helpful. My GP is due to ring me tomorrow for an update and possible reduction on Pred (been on 10mg for three weeks). I may well mention to him what my dentist had said - and also should I now be having a bone scan. Good wishes and again, thank you.,

  • Hi

    I was offered AA but refused after investigating the horrific side effects that could occur. The main concern is osteonecrosis of the jaw. Before taking any drug I always google, in this case " Lawsuits osteonecrosis" which gives you a good idea of the number of people that have had severe side effects. Hope all goes well x

  • Thank you for your comments which I found to be very helpful. I must admit I was very wary of starting on AA but my GP encouraged me to do so because of the osteoporosis angle. There is always something to worry about! My GP is due to ring me tomorrow for the PMR assessment and possible reduction of the Pred (at present on 10m). I will mention to him the comments made by my dentist. Best wishes and again, thank you.

  • I didn't realise that you have not had a DEXA scan ! No way should AA be given unless a DEXA scan an abnormality in your bone density. I refused AA as previously stated, but insisted on a DEXA scan when starting Pred. It showed that I have Osteoporosis and must have had a a few years due to lack of Oestrogen, so I am lucky the fact I requested a DEXA scan, otherwise I may have gone on for many years not knowing I had OP until I had a fall and broke a hip !

  • I am in the process of having a tooth implant. The dentist wrote to my rheumatologist because I needed to stop the AA I was taking for at least two months before having some bone implanted and a further two months after. The rheumatologist said that this was fine.

    I did have several scans (not sure if one was DEXA) before I was put on AA but as far as I am aware there were no problems with my bone density. I haven't felt any different since I stopped taking the AA so I am a bit reluctant to start again.

    When I saw my rheumatologist last time she thought I now have fibromyelga as well as PMR so prescribed 25mg Amitriptyline as I wasn't sleeping. The Amitriptyline didn't stop me from waking up the same number of times as before but it did seem to give me a better quality of sleep. But after 8 weeks my tongue was discoloured and swollen and my throat also felt swollen. The GP said this was a side effect so I decided to give it a rest to see if there was an improvement. After two weeks without it I am still sleeping as well as I was while I was taking it and my tongue and throat feel normal again.

  • Thank you so much for your comments which I found very helpful. As my PMR is atypical, I am being managed by my GP only. He prescribed AA at the same time as Prednisolone (to prevent osteoporosis he said) although I don't feel entirely comfortable about taking the AA. It does seem to be a rather controversial drug. My GP is due to ring me today, so I will voice my concerns to him. Thanks again and best wishes.

  • The prescription drug Fosamax (the generic is alendronate sodium) is a medication which has been prescribed to hundreds of thousands of postmenopausal women to treat osteoporosis and help increase bone mass thereby reducing the chance of spinal or non-spinal fractures. Fosamax has also been prescribed to increase bone mass in men with osteoporosis. Brand name Fosamax is manufactured in the United States by Merck Sharp & Dohme Corp., a subsidiary of Merck & Co., Inc. In about 2008-2009, Fosamax became widely available in its generic form (alendronate sodium).

    Side effects of Fosamax may include the following:

    1. Esophagus problems including irritation, inflammation, or ulcers

    2. Low blood calcium levels (hypocalcemia) which may lead to muscle spasms, twitches, or cramps as well as numbness or tingling in the face, fingers, toes, and around the mouth

    3. Severe jaw bone problems (osteonecrosis of the jaw often abbreviated as “ONJ”)

    4. Bone, joint, or muscle pain

    5. Unusual femur (thigh bone) fractures

    ABC News ran a story on May 10, 2012 about the dangers of “bone drugs” stating, “In a report published in the New England Journal of Medicine on Wednesday, the U.S. Food and Drug Administration raised concerns about the potential for some serious side effects in women taking bone-building drugs called bisphosphonates, specifically Fosamax, Actonel and Reclast. The published findings are not new. In 2011, the agency voiced concerns that taking the drugs long-term may actually make bones weaker and increase the risk of rare but serious side effects such as atypical fractures of the thigh bone, esophageal cancer and osteonecrosis of the jaw, a rare but painful condition in which the jaw bone crumbles. To investigate, the FDA reviewed data from women who had taken the drugs for six to 10 years.” Underscoring just how commonly these medications are prescribed, ABC News commented, “According to the FDA, doctors wrote more than 150 million prescriptions for bisphosphonates between 2005 and 2009.”

    At the end of 2013, Merck settled with about 1,200 plaintiffs alleging that Fosamax caused them to suffer osteonecrosis of the jaw (“ONJ”). ONJ is a rare condition in which the patient suffers degeneration and deterioration of the jaw and often necessitates surgical repair with bone grafting. This recent settlement requires a total of about $27.7 million to be paid by Merck. Before anyone feels bad for Merck, he or she should also know that some researchers estimate that Merck “earned” about $3 billion (with a “b”) in 2007 from Fosamax. There are still many unsettled suits.

    While alendronate sodium does have some appropriate indications, there are serious side effects which can occur. Most of the lawsuits focus on one of two harms – femur fractures or osteonecrosis of the jaw. Each is treated differently by many of the lawyers handling these cases. If someone has taken brand name Fosamax and suffered either of these harms, he or she should immediately consult with his or her physician and then consult with an attorney who is experienced in handling such a matter.

    - Paul

    Paul J. Molinaro, M.D., J.D.

    Attorney at Law, Physician

You may also like...